Montana, 2013Winter Storm in Montana, March 17, 2013
March 17, 2013 · NWS GGW · 9 events in 9 counties and zones
A strong, late season winter storm system emerged from the Canadian Rockies region and pushed an initial wintry mix of precipitation through northeast Montana which eventually changed over to all snow by the end of the episode.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, late season winter storm system emerged from the Canadian Rockies region and pushed an initial wintry mix of precipitation through northeast Montana which eventually changed over to all snow by the end of the episode.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 17, 3:14 AM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Mar 17, 3:14 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
414 AM MDT SUN MAR 17 2013
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
STRONG JET PUSHING INTO SOUTHERN IDAHO WITH SURFACE LOW DEVELOPING
OVER SOUTHWEST MONTANA. WARM AIR ATTEMPTING TO WORK NORTHWARD
AHEAD OF THE LOW WITH TEMPERATURES IN THE 30S ACROSS SOUTH CENTRAL
MONTANA. COLDER SURFACE AIRMASS LINGERING ACROSS NORTHEAST MONTANA
ALTHOUGH SLOWLY WARMING. WARM AIR ADVECTION OFF THE SURFACE
INDICATED BY TEMPERATURE OF 33 AT ZORTMAN...ABOVE 850MB. MODELS
INDICATING WARMING ALOFT PEAKS BETWEEN 12Z AND 15Z BEFORE LOW
MOVES EAST AND COLD AIR ADVECTION BEGINS. LIMITED FREEZING RAIN
POTENTIAL TO THE MORNING HOURS AND GENERALLY ACROSS THE SOUTH WITH
ANY ICE ACCUMULATIONS EXPECTED TO BE VERY LIGHT WITH RADAR RETURNS
VERY SPOTTY THIS MORNING.
PRECIPITATION EXPECTED TO INTENSIFY AS SNOW BY LATE MORNING AS
LOW PUSHES TOWARD NORTHEAST WYOMING AND COLD AIR STREAMS INTO
NORTH CENTRAL MONTANA. STRONG COLD AIR ADVECTION AND PRESSURE
RISES WILL RESULT IN VERY STRONG WINDS FOR SIGNIFICANT BLOWING AND
DRIFTING SNOW. SNOWFALL EXPECTED TO TAPER OFF IN THE LATE
AFTERNOON WHILE STRONGEST WINDS WILL LIKELY OCCUR DURING THE
EVENING HOURS. THE DISCONNECT WITH TIMING OF MOST INTENSE SNOWFALL
AND WINDS MAY KEEP BLIZZARD CONDITIONS FROM DEVELOPING BUT
EXTENSIVE REDUCTION OF VISIBILITIES ARE EXPECTED.
HIGH PRESSURE MOVES INTO EASTERN MONTANA BY MONDAY MORNING WITH
WINDS DYING OFF AND VERY COLD TEMPERATURES. A LITTLE UPSLOPE OR
OVERRUNNING SNOW MAY DEVELOP OVER THE SOUTHWEST ZONES WITH A WEAK
FRONTAL BOUNDARY OVER CENTRAL MONTANA. THIS BOUNDARY EXPECTED TO
FLEX NORTHEASTWARD MONDAY AFTERNOON AND EVENING AS A WAVE MOVES
ALONG IT. UPPER RIDGE BEGINS BUILDING INTO THE NORTHERN ROCKIES ON
TUESDAY BUT WITH HIGH PRESSURE OVER THE NORTHERN PLAINS AND NEW
SNOW COVER...COLDER TEMPERATURES WILL PERSIST. EBERT
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
SYNOPTIC SET UP... COLDEST AIR OF THE NORTHERN HEMISPHERE EXISTS
OVER THE NORTHWESTERN AND YUKON TERRITORIES. A TROUGH SPUR RUNS
DOWN FROM THIS THROUGH MANITOBA AND INTO THE THE UPPER MISSISSIPPI
VALLEY. A LARGE RIDGE WILL BE IN PLACE OVER THE WESTERN HALF OF
THE US AND ITS AXIS RUNS UP FROM ARIZONA THROUGH OREGON AND INTO
SOUTHERN BRITISH COLUMBIA. NORTHEAST MONTANA BEGINS THE LONG RANGE
STUCK BETWEEN THESE TWO LARGER FEATURES IN NORTHWESTERN FLOW
ALOFT. A SECOND TROUGH SPUR RUNS DOWN THE GULF OF ALASKA AND OFF
THE COAST OF THE PACIFIC NORTHWEST.
TUESDAY NIGHT THROUGH WEDNESDAY... RIDGE WILL BUILD INTO THE
REGION MAKING FOR PARTLY CLOUDY SKIES AND DRY CONDITIONS. DOWNSLOPE
WARMING MAY PUSH IN AS WELL. BUT THIS WILL PROBABLY STOP JUST SHORT OF
THE NEWER SNOW PACK AROUND PHILLIPS AND PETROLEUM COUNTY GENERATED
FROM THE PREVIOUS SYSTEM.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT... TROUGH OVER PACIFIC
NORTHWEST WILL MOVE INTO EASTERN MONTANA AND IDAHO COLLAPSING THE
PREVIOUS RIDGE DOWN TO THE SOUTH. THIS BREAKDOWN WILL ALLOW FOR A
FAIRLY LONG LASTING SHORTWAVE TO HANG OUT ACROSS NORTHEASTERN MONTANA
AND GENERATED NEW RAIN AND SNOW SHOWERS. THE MORPHOLOGY OF THIS
STORM IS DIFFICULT TO DETERMINE AS SOME ASPECTS LOOK LIKE A
DEVELOPING CYCLONE EARLY ON WHILE OTHERS LOOK MORE LIKE A
OVERRUNNING EVENT LATER ON. MODELS HAVE NOT REALLY SETTLED ON
DYNAMICS YET... BUT DO HAVE SIMILAR PRECIPITATION STREAMS ORIENTED
FROM ROUGHLY NORTH/SOUTH OVER A 24 HOUR PERIOD.
FRIDAY ONWARD... FLOW ALOFT WILL BECOME NORTHWEST DURING THIS
GROUP OF PERIODS AND WILL BECOME HARDER TO TAP STRONG MOISTURE.
HOWEVER WEAKER SHORTWAVES WILL STILL BE POSSIBLE. MODEL
CONSISTENCY OF THESE SMALLER WAVES DROPS OFF DURING THESE TIMES.
THEREFORE HAD TO FALL BACK ON CLIMATOLOGY AND MOS. BEST GUESS IS
FOR A VERY SLOW DEVELOPING RIDGE BY SUNDAY. THIS WOULD BE IN
RESPONSE TO A LARGE TROUGH EACH MODEL IS DROPPING OUT OF THE
BEARING SEA AROUND THIS TIME... WHICH SHOULD POINT TOWARD A WARM
UP AT LEAST BY LATE IN THE WEEKEND. GAH
&&
.AVIATION...
MVFR CONDITIONS SLOWLY DETERIORATING TO IFR THROUGH TODAY. AIRPORT
SHUTDOWNS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THE EVENING.
ANOTHER WINTER STORM WILL MOVE THROUGH THE REGION BRINGING SNOW
WITH ACCUMULATIONS BY THE AFTERNOON HOURS. BLOWING SNOW BEHIND A
COLD FRONT WILL REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES
INTO SUNDAY EVENING. STORM IS ANTICIPATED TO WANE BY MID MORNING
MONDAY... LATE IN THE TAF CYCLE.
EXPECT EASTERLY WIND OF 10 TO 15 KTS INITIALLY... CALMING THROUGH
THIS MORNING. AROUND 18Z WINDS WILL SHIFT NORTHWESTERLY BEHIND A
COLD FRONT AND INCREASE TO 25KT SUSTAINED WITH GUSTS UP TO 40KT BY
AFTERNOON AND EARLY EVENING. CALMING IS NOT ANTICIPATED UNTIL JUST
AFTER THE TAF CYCLE. GAH
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR CENTRAL
AND SOUTHEAST PHILLIPS...PETROLEUM...NORTHERN PHILLIPS...
SOUTHWEST PHILLIPS.
WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...
NORTHERN VALLEY...EASTERN ROOSEVELT.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 17, 2:48 AM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
348 AM MDT SUN MAR 17 2013
MTZ017>020-022>027-061-062-181000-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
348 AM MDT SUN MAR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT WINTER STORM WILL BRING STRONG WINDS AND SNOW TO
THE AREA TODAY AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT
FROM THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CONFIDENCE IS INCREASING THAT ANOTHER WINTER STORM IS EXPECTED TO
MOVE THROUGH THE AREA ON THURSDAY. THIS STORM COULD PRODUCE
ACCUMULATING SNOW AND STRONG WIND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-021-059-060-181000-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
348 AM MDT SUN MAR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT WINTER STORM WILL BRING STRONG WINDS AND SNOW TO
THE AREA TODAY. A LITTLE FREEZING RAIN IS ALSO POSSIBLE EARLY THIS
MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CONFIDENCE IS INCREASING THAT ANOTHER WINTER STORM IS EXPECTED TO
MOVE THROUGH THE AREA ON THURSDAY. THIS STORM COULD PRODUCE
ACCUMULATING SNOW AND STRONG WIND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Northern Valley
- When
- March 17, 7:00 AM MST to 2:30 PM MST
- Where
- Northern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Cooperative observer at 12 SE Opheim reported 7 inches of new snowfall.
Winter Storm, Central and Southern Valley
- When
- March 17, 8:00 AM MST to 5:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Generally, 6 to 7 inches of new snowfall were reported across most of the county with 10.3 inches reported at the Burke Ranch in far southwestern Valley County.
Winter Storm, Sheridan
- When
- March 17, 8:00 AM MST to 8:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Cooperative observers at the Port of Raymond border station reported 8.5 inches of new snowfall.
Winter Storm, Daniels
- When
- March 17, 8:30 AM MST to 5:00 PM MST
- Where
- Daniels forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Cooperative observer at 4 NW Scobey reported 6 inches of new snowfall.
Winter Storm, Garfield
- When
- March 17, 10:00 AM MST to 5:00 PM MST
- Where
- Garfield forecast zone
- Reported by
- Social Media
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
The public reported 6 inches of new snowfall in Brusett.
Winter Storm, McCone
- When
- March 17, 10:00 AM MST to 6:00 PM MST
- Where
- McCone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Cooperative observer at 6 NE Vida reported 6 inches of new snowfall.
Winter Storm, Dawson
- When
- March 17, 10:00 AM MST to 8:00 PM MST
- Where
- Dawson forecast zone
- Reported by
- ASOS
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Although snowfall amounts were less than 6 inches, a wind gust of 62 mph caused blowing snow and reduced visibility during the event.
Winter Storm, Wibaux
- When
- March 17, 10:00 AM MST to 8:00 PM MST
- Where
- Wibaux forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
Montana Department of Transportation road reports had severe driving conditions from Wibaux eastward to the state line.
Winter Storm, Eastern Roosevelt
- When
- March 17, 10:00 AM MST to 8:00 PM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Montana Department of Transportation road reports had severe driving conditions along US Highway 2 from Poplar eastward to the state line.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 17, 20131 death · 1 injured · 1 event
- Winter Storm in Idaho, March 17, 20131 death · 2 events
- Winter Storm and High Wind in Wyoming, March 17, 2013$25,000 · 65 kt wind · 13 events
- High Wind in Wyoming, March 17, 201369 kt wind · 24 events
- Winter Weather in Virginia, March 17 to 18, 201323 events
- Winter Storm in North Dakota, March 17 to 18, 201318 events
- Blizzard in North Dakota, March 17 to 18, 201318 events
- Winter Storm in Minnesota, March 17 to 18, 201316 events
- Flooding and Hail in Missouri, March 17 to 18, 20131.5 in hail · 15 events
- Damaging Winds in Texas, March 17, 201353 kt wind · 12 events
- Winter Weather in Virginia, March 17 to 18, 201311 events
- High Wind in Nebraska, March 17, 201357 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441372, 441360, 441362, 441361, 441364, 441365, 441369, 441370, 441373.